A case of celecoxib-induced multiple ulcers of the small intestine observed on capsule endoscopy

Yuki Aoyama, Sakuma Takahashi, Tomoki Inaba, Mariko Colvin, Shigenao Ishikawa, Masaki Wato, Yoshiyasu Kono, Seiji Kawano, Akinobu Takaki, Hiroyuki Okada

Research output: Contribution to journalArticle

Abstract

The patient was a 75-year-old man with melena. Capsule endoscopy revealed colonic diverticular bleeding as well as 2-to 3-mm erosions scattered in the small intestine. The colonic diverticular bleeding was treated by endoscopic clipping. Two months later, administration of celecoxib was started for knee pain. Nine months later, black stools and iron-deficiency anemia were observed, and multiple ulcers were found in the intestine on capsule endoscopy. The patient was diagnosed as having nonsteroidal anti-inflammatory drug-induced small intestinal ulcer. The cele-coxib therapy was discontinued, and administration of misoprostol, rebamipide, and polaprezinc was started. Capsule endoscopy performed three months after starting the treatment demonstrated improvement of the ulcers. Celecoxib is a cyclooxygenase-2 (COX-2) selective inhibitor and is considered to confer a low risk of mucosal injury, but the risk of mucosal injury may increase with chronic administration of celecoxib or combination therapy with a proton pump inhibitor. Therefore, careful attention should be paid to patients who are being treated with celecoxib.

Original languageEnglish
Pages (from-to)2297-2302
Number of pages6
JournalGASTROENTEROLOGICAL ENDOSCOPY
Volume60
Issue number10
DOIs
Publication statusPublished - Oct 2018

    Fingerprint

ASJC Scopus subject areas

  • Radiology Nuclear Medicine and imaging
  • Gastroenterology

Cite this